|Drug interaction with colostrium and hiv meds?
Nov 12, 2003
My 20 year old son has been diagnosed with hiv since July 2003. He is on meds, sustiva and combivar and doing very well. Doctor may stop in 1 year - b/c he was recently infected and labs were very good except for viral load (suspect his viral load was not stabilized yet but wanted to start meds anyway). His labs were 836 for cd4 before meds and 300,000 Vl before meds, now viral load undetectable. He would like to take colostrium (sp?), a milk derivitive from cows - it is supposed to be an immune system booster. From everything I have read it sounds promising. However, is it safe to take with his regular medication? I have been reading you column and have seen that there could be side effects associated with natural products. Thank you, at times when I wanted to understand and had noone to turn to - your forum was there to help educate me and put my greatest fears and anxieties aside. There is no support for those people that have loved ones with HIV and we too have questions and suffer with our loved ones.
Response from Dr. Wohl
Colostrum is the portion of mammalian milk that is produced just after birth and is packed with immunoglobulins and other substances that may protect a newborn from infection. Using cow colostrum as a human medication is not something I am familiar with but my concern would be whether this would be free from pathogens that pasteurization would destroy. Is this commercial colostrum pasteurized?
Could there be an interaction between this and HIV meds, I doubt it but it is not impossible.
Overall, I would say that your son is in good shape. His HIV was detected early during acute infection and treated aggressively. His viral load may well now be set at a low level and he likely will be able to stop his HIV therapy soon. Also, he has you. I'd stick with this plan and avoid the colostrum. DW
productive and regular life expectancy?
STEVENS JOHNSON SYNDROME
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.